Our Members Asked:
Can vitamins or other supplements cause a change in the ability to taste, or even a loss of taste?
Yes, some supplements may cause a change in taste, as can vitamin deficiencies.
A metallic taste can be a symptom of hypercalcemia, a dangerous condition caused by too much vitamin D. Deficiencies in iron, vitamin A, vitamin B6, vitamin B12, or niacin, can also cause a change in taste as well as sense of smell.
A permanent loss of smell resulting in diminished taste, has occurred in people using zinc nasal gel. Interestingly, zinc deficiency can also cause a loss of taste. Be aware that many other factors can affect taste. The abilities to smell and taste decline with age (Boyce, Postgrad Med J 2006). The following medical conditions can also cause a loss of taste: chronic sinusitis, chronic kidney disease, Alzheimer's disease and Parkinson's disease. (A more complete list of medications and conditions can be found in this article in the American Family Physician). It's best to consult with your physician if you experience a change in your ability to taste.
Note that a number of medications can also alter taste, including antibiotics such as azithromycin (Zithromax) and clarithromycin (Biaxin), cholesterol-lowering drugs such as lovastatin (Mevacor) and pravastatin (Pravachol), and medications used to treat high blood pressure, such as enalapril (Vasotec) and diltiazem (Cardizem).